Strong Wind, Alexander
- When
- June 9, 6:00 AM CST to 12:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
In the Mississippi River counties of southern Illinois, gusty southerly winds developed early in the morning as the remnants of Tropical Storm Cristobal passed west of the region. The peak wind gust at the Carbondale airport was 40 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In the Mississippi River counties of southern Illinois, gusty southerly winds developed early in the morning as the remnants of Tropical Storm Cristobal passed west of the region. The peak wind gust at the Carbondale airport was 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 4:27 AM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
527 AM CDT Tue Jun 9 2020
.SHORT TERM...(Today through Wednesday)
Issued at 238 AM CDT Tue Jun 9 2020
So far, the impacts from Cristobal have been non-existent. We
dropped the Flash Flood Watch, as the window for potential best QPF
has passed. We went ahead with a Wind Advisory for most of the area
today, in coord/w LSX, ILX and IND. MEG already had one in place. We
may see gusts to 40 mph at times. The remnants of Cristobal will
continue north across central MO, reaching northeast IA by 00 UTC.
PoPs will remain on the high side until the lobe associated with
Cristobal lifts northeast of the KEVV Tri-state around 18 UTC. After
that, very low confidence how convection will unfold through the
afternoon and evening ahead of the secondary system that will move
from the Plains, across Missouri tonight. We are in a slight risk
area today per SPC. The main concern is with the degree of low level
shear that will be across the area. Any convection with even modest
updrafts could result in short lived spin ups. Mode and coverage
with the surface front tonight is less clear, but something to
monitor. Most of Wednesday should be dry and not as humid/warm. Just
a slight chance of showers from southwest IN into the KY Pennyrile
region.
.LONG TERM...(Wednesday night through Monday)
Issued at 238 AM CDT Tue Jun 9 2020
As the closed low moves into Michigan, cloud cover will diminish
Wednesday night for the Quad State region. Upper-level flow aloft
will be northwesterly for the rest of the work week associated with
a trough over the Midwest. Surface high pressure over the Ozarks
Thursday and Friday will keep skies clear and winds light.
On Friday into the weekend, the ridge in the Plains builds
northward, and to the east the trough dips further southward. An
upper-level low is expected to drop from Lake Superior southward
into the trough. Both the GFS and ECMWF bring the low near the
Evansville Tri-State on Sunday. However, with surface high pressure
over the area, and very dry mid to upper levels, the models are
finding precipitation to be minimal to none, so for now will hold
onto the NBM and leave precip out. Both the GFS and ECMWF expect the
low to stall out and become closed early next week with the GFS
positioning it on the North Carolina coast and the ECMWF in Eastern
Kentucky. A large region of high pressure over the Northeast to
Great Lakes is expected early in the week contributing to the
blocking of the low. The high could bring a shift towards southerly
flow for the Quad State, though the proximity of the closed low
might disrupt this wind shift.
The lack of southerly flow will keep conditions cooler and less
humid. Highs in the low to mid-80s for the remainder of the work
week will give way to northeasterly flow for the weekend, dropping
highs to near 80. With dew points near 50 the weekend will be much
more comfortable than the previous one. Highs are likely to trend
upward next week towards average if southerly flow can make it to
the region.
&&
.AVIATION...
Issued at 524 AM CDT Tue Jun 9 2020
VFR to MVFR conditions today due to variable cloud cover
and scattered to numerous showers and thunderstorms associated
with the remnants of Cristobal. Strong south winds 15 to 30 kts
anticipated, with some gusts to 35 kts possible. The winds should
diminish somewhat tonight, but still average 10 to 20 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ087-108>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>087.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>011-013>015-
018.
&&
SHORT TERM...08
LONG TERM...ATL
AVIATION...08Hazardous Weather Outlook National Weather Service Paducah KY 207 AM CDT Tue Jun 9 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 207 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms. Locally damaging winds and brief short lived tornadoes will be the primary hazards in association with the remnants of tropical system Cristobal. A Wind Advisory is in effect for today, for wind gusts up to 40 mph. Refer to the Advisory product for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested.
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899369, 899370, 899371.